Alert archive / Iowa / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Quad Cities, IA

January 4, 201812 counties in Iowa; 9 counties in Illinois

NWS Quad Cities, IA issued this wind chill advisory at Jan 4, 2018, 3:09 PM CST for 12 counties in Iowa; 9 counties in Illinois. It took effect at Jan 5, 2018, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 3:09 PM CST (21:09 UTC)
In effect from
Jan 5, 2018, 12:00 AM CST
Expired
Jan 5, 2018, 10:00 AM CST
In force
10 hr
Issued by
NWS Quad Cities, IA
All 21 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS43 KDVN 042109
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
309 PM CST Thu Jan 4 2018

...Very cold wind chills tonight and Friday morning...

.Temperatures below zero combined with winds of 5 to 10 mph will 
push wind chills into the 17 to 25 below zero range.

IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-050515-
/O.NEW.KDVN.WC.Y.0002.180105T0600Z-180105T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar-
Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, and Aledo
309 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 17 below zero to 25 below 
  zero.

* WHERE...Portions of north central Illinois, northwest Illinois,
   east central Iowa and northeast Iowa.

* WHEN...Midnight to 10 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
763 
WWUS43 KDVN 050230
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
830 PM CST Thu Jan 4 2018

...Very cold wind chills overnight and Friday morning...

.Temperatures below zero combined with winds of 5 to 10 mph will
push wind chills into the 20 to 25 below zero range.

IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-051030-
/O.CON.KDVN.WC.Y.0002.180105T0600Z-180105T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar-
Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, and Aledo
830 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST FRIDAY...

* WHAT...Very cold wind chills from 10 below zero to 25 below zero
  expected. The cold wind chills will cause frostbite to exposed
  skin in as little as 30 minutes.
  
* WHERE...Portions of northwest Illinois, east central Iowa and 
  northeast Iowa.

* WHEN...Midnight to 10 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

RP Kinney
233 
WWUS43 KDVN 050935
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
335 AM CST Fri Jan 5 2018

...Very cold wind chills this morning...

.Temperatures below zero combined with winds of 5 to 10 mph will
push wind chills into the 10 to 25 below zero range. Cloudy skies
will gradually clear toward sunrise today, and the coldest
temperatures are likely in all areas around 8 AM.

IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-051600-
/O.CON.KDVN.WC.Y.0002.000000T0000Z-180105T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar-
Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, and Aledo
335 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills from 10 below zero to 25 below zero
  expected. The cold wind chills will cause frostbite to exposed
  skin in as little as 30 minutes where wind chills are colder
  than -20..

* WHERE...Portions of northwest Illinois, east central Iowa and 
  northeast Iowa.

* WHEN...early this morning through 10 AM Today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
458 
WWUS43 KDVN 051547
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
947 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

.Temperatures combined with light winds have resulted in wind 
chills warmer than wind chill criteria. Therefore, the wind chill
advisory is allowed to expire.

IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-051700-
/O.EXP.KDVN.WC.Y.0002.000000T0000Z-180105T1600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar-
Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, and Aledo
947 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures combined with light winds have resulted in wind chills
warmer than wind chill criteria. Therefore, the wind chill advisory
is allowed to expire.

$$

Nichols

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:30 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 4, 11:30 AM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1130 AM CST Thu Jan 4 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 307 AM CST Thu Jan 4 2018

High pressure building south out of Canada through the Midwest
providing another bitterly cold night. Temperatures at 2 AM
were in the range of around zero to 10 below, with wind chills
mostly around 10 below to 20 below with a couple of sites around
25 below zero. Satellite shows clear skies for the time being, but
mid clouds are fast approaching from the northwest ahead of our
next weather system, which looks to bring light snow to portions
of southern and western cwa later today into this evening.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 307 AM CST Thu Jan 4 2018

First, the wind chill advisory will remain in effect until 10 AM.
However, wind chills may become increasingly marginal for
criteria through daybreak west of the Mississippi River as clouds
continue to increase allowing for some rebound of air temperatures.

Increasing mid clouds will lead to skies becoming partly sunny
to cloudy over much of the cwa. These clouds along with existing
snow cover will make for a tricky high temperature forecast.
Overall, have highs in the single digits to around 10 degrees.
Warmest readings likely to be found across the far south where less
snow cover and early sunshine, and perhaps also across the far east
cwa being on edge of mid cloudiness.

Main focus then for this afternoon through evening will be with
light snow. Most models, which went away from qpf yesterday, are
now showing light qpf swiping our southwest cwa. Was concerned
about this yesterday. Snow band occurring early this morning
over ND will streak east-southeast attendant to left exit region of
120+ kt upper jet aiding increasing isentropic ascent along mid level
baroclinic zone. Lift is fairly weak within the dendritic growth zone
with vorticity channeled. As a result, this looks to be a minor snow
event with amounts around 1 inch or less occurring mainly from around
21z (3 pm CST) to 03z (9 pm CST) generally southwest of a line from
Cedar Rapids, IA to Macomb, IL. While a minor snow event, this could
still be impactful for the evening commute with slick roads and reduced
visibilities.

Overnight, expect clearing from north/northeast as system passes.
Far south may keep at least partly cloudy skies. These cloud trends
will make for another somewhat tricky temperature forecast. Will
have the coldest lows (near 10 below zero) north/northeast cwa where
longer duration of clearing skies expected. Expect temperature gradient
then to the south with "warmer" lows far south of near 5 above.
Marginal wind chill criteria (around 20 below zero) will be possible
along/north of Hwy 30 overnight, which could necessitate another
advisory being needed for these areas but will defer to later shifts
due to challenges with clouds and impact on temperatures along with it
being marginal criteria.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 307 AM CST Thu Jan 4 2018

Pattern change still forecast for the long term period with strong
H85 WAA ushering in warmer air aloft.  There remains a chance for
snow late in the weekend.  Then the previously expected return of
cold air looks in jeopardy as the GFS and ECMWF have a warmup
first before another cold push. With it being a dynamic period
model guidance has changed a lot and will likely continue to
change in later forecast periods.

Friday into Saturday Night...the north flow will keep the area
chilly until 12z Saturday when the incoming wave turns the flow
southwest.  Friday night has wind chill values again in advisory
criteria. WAA at H85 begins and starts to warm the area up. Between
12z Saturday and 12z Sunday, H85 temps warm by about 10-13C. This
will set the stage for the system on Sunday.

Much discrepancy still remains in the momentum fields of the GFS,
GEM and ECMWF.  The GFS has a northern and southern wave that are so
close to each other, yet don't phase them.  The GEM and ECMWF both
have two waves, but further from each other.  It is a rather complex
flow field that leads to much uncertainty. That said, the one
thing I am fairly confident of is that the GFS is too warm in its
solution. With the quick WAA and snowpack across the area, I don't
see temps that warm. In fact the GFS has been trending cooler the
past few nights. Also, the GFS and GEFS mean and members can't
agree on any solutions. This lends credence to lowering the temps
the GFS produces. As a result have more areas of snow and rain
snow mix in the current forecast. As we get closer and better
agreement between solutions, then detail in ptype can be
determined.

Into next week, wide differences in model solutions exist.  00z on
Thursday in the ECMWF gives us +10C H85 temps!  Where the GEM has a
low over us and cold air quickly filling in.  The GFS doesn't have
any system and has zonal H85 flow with temps above 0C.  Expect next
week to be active from a sensible weather perspective.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1124 AM CST Thu Jan 4 2018

VFR conditions will be seen through 22z/04 as a weak storm system
approaches eastern Iowa. After 22z/04 conditions will rapidly
deteriorate to IFR/MVFR generally south of a line from KALO to
KGBG with snow. After 06z/05 conditions will slowly improve to VFR
from north to south across eastern Iowa and northern Illinois as
the next arctic high builds into the Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gibbs
AVIATION...08
Hazardous weather outlook, Jan 4, 4:44 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
444 AM CST Thu Jan 4 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
444 AM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A wind chill advisory is in effect until later this morning. Wind
chills of 20 to 25 below zero are expected.

Light snow is expected across southeast Iowa, northeast Missouri and
portions of west central Illinois late this afternoon and evening.
Accumulations of around one inch or less is expected. The evening
commute for areas mainly southwest of a line from Cedar Rapids, Iowa
to Macomb, Illinois could be impacted by slick and snow covered
roads. If you encounter snow covered roads slow down.

Late tonight wind chills are forecast to be around 20 below zero
across portions of northeast Iowa and northwest Illinois.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Wind chills could reach 20 below zero on Friday night into
Saturday morning.

A storm system could potentially bring a wintry mix of
precipitation to the outlook area Sunday into Monday morning.
Be sure to stay tuned to later forecasts for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters in southeast Iowa and northeast Missouri are encouraged to
report snowfall if accumulations reach 1 inch.

Mcclure/Gibbs

Nearby

Wind Chill Advisories in Iowa, 2018Wind Chill Advisories in Illinois, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.